Nebraska, 2012

Drought in Nebraska, August 1 to 31, 2012

August 1 to 31, 2012 · NWS GLD · 3 events in 3 counties and zones

Drought conditions continued from July with southwest Nebraska rated as being in Extreme (D3) Drought.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Drought conditions continued from July with southwest Nebraska rated as being in Extreme (D3) Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 11:48 PM CST, 12 minutes earlier.

Area forecast discussion, Jul 31, 11:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1148 PM MDT TUE JUL 31 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 226 PM MDT TUE JUL 31 2012

15Z WATER VAPOR IMAGERY AND RAP ANALYSIS INDICATED LARGE
ANTICYCLONIC CIRCULATION ALOFT IN PLACE ACROSS THE SOUTHERN PLAINS
WITH CWA ON NORTHERN PERIPHERY OF CIRCULATION...WITH ANOTHER SHORT
WAVE TROUGH NOTED UPSTREAM ALONG THE UTAH AND COLORADO BORDER. 12Z
RAOBS INDICATED LITTLE CHANGE OVER THE PAST 24 HOURS ASIDE FROM SOME
LOW LEVEL DRYING AT LBF...WITH STEEP LAPSE RATES STILL OBSERVED
MAINLY BETWEEN H7 AND H6 AT BOTH DDC AND DNR.

MAIN SHORT TERM ISSUE WILL BE PRECIPITATION CHANCES LATE THIS
AFTERNOON AND EVENING.

TONIGHT...OVERALL PATTERN HAS CHANGED LITTLE FROM YESTERDAY WITH
LARGE SCALE RIDGE REMAINING TO THE SOUTH OF THE AREA AND SHORT WAVE
TROUGH MOVING OVER THE TOP OF THE RIDGE TONIGHT. OVERALL INSTABILITY
AND PW PROFILES SIMILAR AS WELL...WITH ONLY LOW LEVEL SHEAR BEING
NOTICEABLY WEAKER THAN YESTERDAY. WITH CU FIELDS DEVELOPING OVER THE
HIGHER TERRAIN AND NEAR MESOLOW NOTED OVER YUMA COUNTY...FAIRLY
LARGE LCLS IN PLACE FAVORING STRONG COLD POOLS AND MCS VECTORS
FAVORING EASTWARD MOTION INTO STRONGER INSTABILITY ACROSS THE CWA
THINK CHANCES FOR ANOTHER ROUND OF PRECIPITATION FAIRLY GOOD
ACROSS MUCH OF THE CWA...BUT UNTIL SOME ECHOES BEGIN TO DEVELOP
DOWNSTREAM AM HESITANT TO GO MUCH ABOVE THE 40-50% RANGE FOR POPS
ATTM. BEST TIMING FOR PRECIP LOOKS TO BE IN THE 00-04Z RANGE...BUT
WITH LINGERING WAA THROUGH THE NIGHT THINK AT LEAST A FEW WEAK
SHOWERS WILL CONTINUE THROUGH THE EARLY MORNING HOURS.
TEMPERATURES SHOULD BE FAIRLY SIMILAR TO WHAT OCCURRED LAST NIGHT
WITH WET BULB TEMPS WITH THUNDERSTORMS LIKELY BRINGING TEMPS DOWN
INTO THE 60S AS STORMS PASS RESULTING IN AT LEAST FEW LOCATIONS
SEEING LOW TEMPS OCCURRING EARLIER THAN NORMAL. WITH HIGH
PRECIPITABLE WATERS AND DEEP WARM CLOUD LAYER/FREEZING LEVEL
AROUND 17 KFT MSL...HEAVY RAIN WILL BE A THREAT BUT THINK OVERALL
MCS MOTION WILL BE FAST ENOUGH TO LIMIT ANY WIDESPREAD FLASH FLOOD
THREAT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 226 PM MDT TUE JUL 31 2012

H5 RIDGE WILL BEGIN TO FLATTEN WITH WESTERLY ZONAL FLOW
DEVELOPING OVER THE NORTHERN PLAINS. THIS WILL ALLOW FOR A SERIES OF
STRONGER SHORTWAVE TROUGHS TO MOVE THROUGH THE NORTHERN PLAINS...AND
ASSOCIATED COLD FRONTS TO DROP SOUTH TOWARDS THE CWA.

THE FIRST OF THESE FRONT WILL ARRIVE LATE WEDNESDAY EVENING.
INSTABILITY AND MOISTURE WILL REMAIN IN PLACE THROUGH THE DAY
WEDNESDAY...WITH INITIATION DURING THE AFTERNOON FOLLOWING SIMILAR
PATTERN AS THE LAST FEW NIGHTS IN THE WEST/NORTHWEST. ISOLATED
ACTIVITY SHOULD INCREASE IN COVERAGE DURING THE EVENING HOURS AS
THUNDERSTORMS BECOME MORE ORGANIZED UNDER WEAK FLOW. DIFFERENCE WILL
BE WITH LARGE SCALE ASSOCIATED WITH COLD FRONT IN THE EVENING
HOURS...WHICH COULD HELP WITH COVERAGE/STRENGTH OF THUNDERSTORMS.
SOUNDINGS APPEAR TO BE DRIER THAN THE LAST FEW DAYS...HOWEVER PWAT
VALUES OVER 1 INCH ARE STILL BEING ADVERTISED. DEPENDING ON THE
TIMING OF THE FRONT POSITION OF THE BEST THUNDERSTORM COVERAGE COULD
BE PUSHED TO THE SOUTH AND EAST QUICKER THAN CURRENTLY
ADVERTISED...SO I WAS NOT CONFIDENT ENOUGH TO GO HIGHER THAN 40 POPS
DURING THE EVENING.

WEAK SHORTWAVE TROUGHS WILL CONTINUE TO MOVE NORTH OF THE CWA ON
THURSDAY...HOWEVER WITH POST FRONTAL AIRMASS IN PLACE I HAVE
QUESTIONS TO HOW MUCH SURFACE BASE AND MIXED LAYER CAPE WILL
BE AROUND TO INITIATE THUNDERSTORMS. FOR NOW I HAVE KEPT POPS
LIMITED TO 20 RANGE THU/THU NIGHT. BETTER CHANCES RETURN FRIDAY
NIGHT WHEN A STRONGER TROUGH MOVES THROUGH THE NORTHERN PLAINS AND
ANOTHER COLD FRONT DROPS SOUTH ACROSS THE CWA. HAVE INCREASED POPS
TO CHANCE CATEGORY. GUIDANCE CONTINUES TO SHOW CHANCES LINGERING
THROUGH SATURDAY NIGHT AS ADDITIONAL WEAKER SHORTWAVES MOVE
THROUGH THE AREA ON NORTHERN EXTENT OF RIDGE. CONFIDENCE IS LOWER
ON THIS ACTIVITY...SO I LIMITED IT TO SLIGHT CHANCE.

TEMPERATURES ON WEDNESDAY AND THURSDAY SHOULD BE AROUND OR ABOVE
100F WITH GOOD WAA AHEAD OF APPROACHING COLD FRONTS. BEHIND THE
FRONT ON THURSDAY AFTERNOON TEMPS WILL BE IN THE MID TO UPPER
90S...WITH NEAR NORMAL TEMPERATURES ON SATURDAY IN THE UPPER 80S/LOW
90S. THE H5 RIDGE WILL BEGIN TO BUILD NORTH AGAIN AND STRENGTHEN
SUNDAY INTO EARLY NEXT WEEK AND BRING US BACK TO 100 DEGREE
TEMPERATURES AND A DRIER PATTERN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1122 PM MDT TUE JUL 31 2012

REMAINING SHOWERS AND THUNDERSTORMS ACROSS THE REGION SHOULD BE
DISSIPATING THROUGH THE OVERNIGHT HOURS BEFORE THEY HAVE AN
OPPORTUNITY TO MOVE OVER THE TAF SITES. HAVE NOT INCLUDED ANY
SHOWERS IN THE TAFS UNTIL WEDNESDAY EVENING BETWEEN 00Z-06Z.
THERE IS A POSSIBILITY CONDITIONS WILL DETERIORATE BELOW VFR IF A
STRONGER STORM MOVES DIRECTLY OVER ONE OF THE OBSERVATION
SITES...OTHERWISE HAVE KEPT CONDITIONS VFR THROUGH THE PERIOD AT
BOTH KMCK AND KGLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...DR
AVIATION...LOCKHART
Hazardous weather outlook, Jul 31, 10:48 AM CST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT TUE JUL 31 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1048 AM MDT TUE JUL 31 2012 /1148 AM CDT TUE JUL 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA DURING THE
AFTERNOON AND PERSIST THROUGH THE EVENING HOURS. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WIND GUSTS AND LOCALLY
HEAVY RAINFALL THE PRIMARY THREATS. ALTHOUGH THE ENTIRE AREA WILL
HAVE A CHANCE FOR THUNDERSTORMS...THE BEST CHANCE FOR STRONG TO
SEVERE STORMS WILL BE ALONG AND WEST OF A MCCOOK TO LEOTI LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR MUCH OF THE PERIOD SHOWERS AND THUNDERSTORMS ARE POSSIBLE
DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED. THE PRIMARY THREATS WILL BE GUSTY
OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL.

HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE POSSIBLE WEDNESDAY
AFTERNOON GENERALLY EAST OF THE COLORADO KANSAS BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH THE EVENING HOURS.

JRM

In the hours before

Special weather statement, Jul 31, 10:24 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1024 PM MDT TUE JUL 31 2012

COZ091-010500-
KIT CARSON COUNTY-
1024 PM MDT TUE JUL 31 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1019 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ARRIBA...OR 10 MILES WEST OF FLAGLER...
MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3956 10316 3943 10281 3909 10304 3914 10316
TIME...MOT...LOC 0424Z 209DEG 21KT 3928 10322

LUNDQUIST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Hitchcock

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hitchcock forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Drought, Red Willow

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Red Willow forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Drought, Dundy

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Dundy forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414760, 414761, 414758.